Mixing Medications


Mixing medications can have lethal consequences. This issue is of particular importance to seniors and their caregivers. Painkillers are the major cause of poisoning deaths when taken in excess or in combination with other drugs which also suppress respiration.

The problem of mixing medications is compounded in the elderly because not only do they take more medicine than other age groups, but they often have multiple doctors treating a variety of their ailments. This prevents any one doctor from knowing all of the medications the patient takes. We may expect the pharmacist to catch any potential problem. But keep this scenario in mind. A patient was prescribed a painkiller by her doctor who did not realize she was taking a new medicine for Parkinson's disease prescribed by another doctor. The two drugs interacted and her blood pressure elevated 22 points. Perhaps the pharmacist could have caught the potential problem (which he eventually did) but only after she took the initial set of painkillers from a sample bottle her physician gave her.

Created on January 1, 2003

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work